Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 34, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2008, 2:33 AM EDT for 4 counties in Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 2:33 AM EDT (06:33 UTC)
- Expired
- May 31, 2008, 3:15 AM EDT
- In force
- 42 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Erie County, OH, Huron County, OH, Sandusky County, OH, Seneca County, OH
The radar
The Cleveland radar (KCLE), 61 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:55 AM EDT | TSTM WND DMG | Wakeman, OH | COUPLE OF TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 310633
SVRCLE
OHC043-077-143-147-310715-
/O.NEW.KCLE.SV.W.0034.080531T0633Z-080531T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
233 AM EDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ERIE COUNTY IN NORTH CENTRAL OHIO...
NORTHERN HURON COUNTY IN NORTH CENTRAL OHIO...
SOUTHEASTERN SANDUSKY COUNTY IN NORTHWEST OHIO...
NORTHEASTERN SENECA COUNTY IN NORTHWEST OHIO...
* UNTIL 315 AM EDT
* AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
BELLEVUE...OR ABOUT 8 MILES SOUTHEAST OF CLYDE...AND MOVING EAST AT
47 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NORWALK...MILAN AND WAKEMAN
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4135 8294 4141 8254 4140 8252 4139 8249
4141 8242 4142 8240 4143 8235 4115 8234
4112 8292
TIME...MOT...LOC 0633Z 258DEG 41KT 4122 8283
$$
LEINS2 follow-up statements
000
WWUS51 KCLE 310656
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
255 AM EDT SAT MAY 31 2008
OHC043-077-143-147-310715-
/O.CON.KCLE.SV.W.0034.000000T0000Z-080531T0715Z/
SENECA OH-HURON OH-SANDUSKY OH-ERIE OH-
255 AM EDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EDT
FOR ERIE AND NORTHERN HURON COUNTIES...SOUTHEASTERN SANDUSKY AND
NORTHEASTERN SENECA COUNTIES...
AT 251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MILAN...OR ABOUT NEAR
NORWALK...MOVING EAST AT 47 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BERLIN
HEIGHTS AND WAKEMAN
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4135 8294 4141 8254 4140 8252 4139 8249
4141 8242 4142 8240 4143 8235 4115 8234
4112 8292
TIME...MOT...LOC 0655Z 258DEG 41KT 4130 8252
$$
WILLARD000
WWUS51 KCLE 310717
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
315 AM EDT SAT MAY 31 2008
OHC043-077-143-147-310725-
/O.EXP.KCLE.SV.W.0034.000000T0000Z-080531T0715Z/
SENECA OH-HURON OH-SANDUSKY OH-ERIE OH-
315 AM EDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR ERIE AND NORTHERN HURON
COUNTIES IN NORTH CENTRAL OHIO...AND SOUTHEASTERN SANDUSKY AND
NORTHEASTERN SENECA COUNTIES IN NORTHWEST OHIO EXPIRED AT 315 AM
EDT...
THE STORMS HAVE WEAKENED AND DAMAGING WEATHER IS NOT EXPECTED. BRIEF
WIND GUSTS TO 35 MPH AND SOME HEAVY DOWNPOURS ARE STILL LIKELY.
LAT...LON 4135 8294 4141 8254 4140 8252 4139 8249
4141 8242 4142 8240 4143 8235 4115 8234
4112 8292
TIME...MOT...LOC 0656Z 258DEG 41KT 4130 8250
$$
KOSARIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:30 AM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 31, 1:30 AM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 130 AM EDT SAT MAY 31 2008 .SYNOPSIS... A STORM SYSTEM MOVING INTO THE GREAT LAKES TONIGHT WILL BRING A THREAT OF STRONG TO SEVERE THUNDERSTORMS TO NORTHERN OHIO TONIGHT. SHOWERS AN THUNDERSTORMS WILL DECREASE THROUGH SATURDAY AFTERNOON BEFORE ANOTHER PIECE OF JET ENERGY BRINGS ADDITIONAL CHANCES OF THUNDERSTORMS TO THE REGION. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... FOR EVENING UPDATE HAVE ADJUSTED TIMING FOR REST OF THE NIGHT. IN GENERAL HAVE LEFT HIGHEST POP FOR THE NIGHT ABOUT THE SAME AS STILL THINK MOST OF AREA WILL HAVE MEASURABLE PRECIP BY 10Z. LEFT HEAVY RAIN THREAT IN AND KEPT DAMAGING WINDS THREAT FOR JUST WEST HALF. && .SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/... SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE THROUGH THE MORNING AND SHOULD SHIFT SOUTH AND EAST THROUGH THE CWA. FRONT SHOULD BE THROUGH MOST OF THE AREA BUT WILL BE DIFFICULT TO PICK OUT WITH THE OUTFLOW FROM THE SHOWERS AND THUNDERSTORMS THAT WILL BE AHEAD OF THIS BOUNDARY. HIGH TEMPERATURES FOR SATURDAY WILL MAKE FOR A DIFFICULT FORECAST WITH THE WET GROUNDS AND CONVECTIVE DEBRIS CLOUDS. ANOTHER WAVE WILL ROTATE THROUGH THE TROUGH ON SUNDAY AND COULD BRING A FEW THUNDERSTORMS TO THE SOUTHWESTERN CWA. MONDAY APPEARS TO BE DRY ACROSS ALL OF NORTHERN OHIO BUT ANOTHER SHORT WAVE WILL APPROACH ON TUESDAY BRINGING A CHANCE OF THUNDERSTORMS. EXPECT SEASONAL TEMPERATURES SUNDAY THROUGH TUESDAY. && .LONG TERM /TUESDAY THROUGH FRIDAY/... CONSENSUS HERE IN THE LONG TERM IS TO LEAN TOWARD THE EUROPEAN. A WARM UP IS IN STORE AS UPPER LEVEL RIDGE BEGINS TO BUILD INTO THE EASTERN UNITED STATES AND BECOME NEARLY STATIONARY OVER THE EAST COAST BY THE END OF THE WEEKEND. THIS WILL SET UP THE FIRST LARGE WESTERN ATLANTIC HIGH PRESSURE AREA. FORECAST AREA WILL SETTLE INTO A WARM SOUTH TO SOUTHWEST FLOW ALONG WITH A GRADUAL INCREASE IN DEW POINTS ACROSS THE AREA. THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST EACH DAY IN THE EXTENDED PERIODS AS ATMOSPHERE BECOMES UNSTABLE IN THE SOUTHERLY FLOW. GULF MOISTURE OPENS UP ALLOWING MOISTURE TO STREAM NORTH INTO THE REGION. INCREASING HUMIDITY WILL ALSO BE NOTICEABLE THROUGH THE END OF THE WEEK. TEMPERATURES ARE EXPECTED TO WARM INTO THE 80S BY MID WEEK FOR HIGHS WITH LOWS IN THE 60S. ENSEMBLE MOS GUIDANCE TEMPERATURES SUPPORT CURRENT EUROPEAN TRENDS OVER THE EXTENDED PERIODS. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... TAFS WILL DEAL WITH CONVECTION OVERNIGHT MOVING FROM WEST TO EAST ACROSS THE AREA. CONDITIONS GENERALLY VFR ACROSS THE AREA ALTHOUGH IN AND NEAR STORMS EXPECT IFR OR LIFR. COLD FRONT WILL BE IN THE EAST HALF OF THE AREA ALTHOUGH FORECAST SOUNDINGS SHOW AN ABUNDANCE OF ENERGY IN THE SOUNDINGS SO EXPECT STORMS TO REDEVELOP ON SATURDAY. OUTLOOK...DRIER AIR SHOULD CONTINUE TO FILTER INTO THE AREA ON SUNDAY. GFS AND TO A LESSER EXTENT THE NAM/WRF MODEL BRING ANOTHER TROUGH ACROSS THE AREA ON SUNDAY WITH THE SMALL CHANCE OF SHOWERS/STORMS. WITH DRIER AND SOMEWHAT MORE STABLE AIR MOST OF THE DAY SUNDAY SHOULD BE DRY WITH VFR CONDITIONS ALTHOUGH CANNOT TOTALLY RULE OUT A SHOWER AT INLAND LOCATIONS. WARM FRONTAL TYPE SHOWERS/STORMS COULD ARRIVE AS EARLY AS TUESDAY MORNING AND THERE SEEMS TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS STARTING TUESDAY AND ESSENTIALLY FOR THE REST OF THE WEEK NEXT WEEK. SOME MORNING FOG/HAZE MAY ALSO GRADUALLY DEVELOP LATER NEXT WEEK. && .MARINE... COLD FRONT OVER CENTRAL U.S. WILL MOVE EAST ONTO LAKE ERIE LATE TONIGHT. THUNDERSTORMS ASSOCIATED WITH THIS FRONT WILL BECOME MORE NUMEROUS OVERNIGHT AS THE FRONT APPROACHES. SOME THUNDERSTORMS COULD BE SEVERE WITH HIGHS WINDS. WINDS AND WAVES MAY APPROACH SMALL CRAFT ADVISORY CRITERIA ON SATURDAY AS WINDS SHIFT TO THE WEST AND INCREASE AFTER FRONT MOVES THROUGH. HIGH PRESSURE WILL RETURN TO THE LAKE ON SUNDAY WITH GENERALLY LIGHT/VARIABLE WINDS THROUGH MID WEEK EVEN WITH WEAK COLD FRONT EXPECTED TO DROP SE ACROSS THE LAKE ON TUESDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...MULLEN NEAR TERM...MULLEN SHORT TERM...MULLEN LONG TERM...LOMBARDY AVIATION...TK MARINE...RANDEL
Hazardous weather outlook, May 30, 3:40 PM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 340 PM EDT FRI MAY 30 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-311945- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 340 PM EDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR ALL OF NORTHERN OHIO. THUNDERSTORMS THAT DEVELOP OVER ILLINOIS AND INDIANA WILL MOVE INTO NORTHWESTERN OHIO DURING THE LATE EVENING AND MOVE EASTWARD THROUGH SUNRISE. THE MAIN CONCERN WILL BE STRONG DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS WITH THE THREAT OF STRONG DAMAGING WINDS WILL LINGER INTO SATURDAY MORNING FOR AREAS EAST OF A CLEVELAND TO MANSFIELD LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:47 AM EDT | Tornado Warning | CLE | Hancock, Wood | 43 min |
| May 31, 12:58 AM EDT | Severe Thunderstorm Warning | CLE | Hancock | 32 min |
| May 31, 1:32 AM EDT | Tornado Warning | CLE | Hancock, Seneca | 43 min |
| May 31, 4:31 AM EDT | Severe Thunderstorm Warning | CLE | Holmes, Knox | 29 min |
| May 31, 1:30 PM EDT | Special Marine Warning | CLE | 2 hr | |
| May 31, 3:30 PM EDT | Special Marine Warning | CLE | 110 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.